Missouri, 2007

Tornado and Flash Flooding in Missouri, June 10 to 12, 2007

June 10 to 12, 2007 · NWS SGF · 25 events in 14 counties and zones

Several episodes of heavy rain occurred during the period from June 10th through the morning of the 12th over mainly sections of southwest Missouri. The Spring River Basin was impacted the most causing significant flooding along the river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several episodes of heavy rain occurred during the period from June 10th through the morning of the 12th over mainly sections of southwest Missouri. The Spring River Basin was impacted the most causing significant flooding along the river. A USGS DCP rain guage in Waco measured nearly 12 inches in a 24 hour period from the 11th into the 12th. A few homes were flooded near the intersection of the Spring River and Highway 171.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 10, 5:49 AM CST, 41 minutes earlier.

Area forecast discussion, Jun 10, 5:49 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 AM CDT SAT JUN 10 2007

UPDATED AVIATION SECTION

.DISCUSSION...

CONVECTION ASSOCIATED WITH A LOW LEVEL CONVERGENCE BOUNDARY ALIGNED
NEAR THE KS/OK BORDER AND LINEAR MCS MOVING EAST ACROSS SOUTHERN
KANSAS HAVE MERGED JUST WEST OF WICHITA. LITTLE EASTWARD PROGRESSION
HAS OCCURRED SINCE THE MERGER...THOUGH CORFIDI VECTORS INDICATE THAT
AN EAST TO SOUTHEASTWARD SHIFT TO THE MCS CAN BE EXPECTED. 30-40KT
LLJ WILL CONTINUE TO FEED INTO THE MCS AS THE RIGHT ENTRANCE REGION
OF THE 250MB JET PROVIDES ADDITIONAL LIFT AND CONVECTIVE SUPPORT.
SCATTERED CONVECTIVE DEVELOPMENT REMAINS POSSIBLE OVER EASTERN
KANSAS AND WESTERN MISSOURI IN RELATIVELY DEEP MOISTURE POOLING WEST
OF A TIGHT MOISTURE GRADIENT IN THE LOWEST 5KM OF THE ATMOSPHERE
ACROSS NORTHEASTERN KANSAS TO SOUTHEASTERN MISSOURI.

REGARDLESS OF WHETHER OR NOT THE MCS MAKES ITS WAY INTO THE OZARKS
THIS MORNING THE NEAR TROPICAL AIRMASS NOW TAKING ROOT IN THE AREA
WILL SET THE STAGE FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON. PRECIPITATION CHANCES AND AMOUNTS WERE THE CHALLENGE FOR
THIS FORECAST.

LOW LEVEL MOISTURE ADVECTION CONTINUES AS NOTED BY LOW 70 DEW POINTS
AT JOPLIN WITH UPPER 60 DEW POINTS AROUND SPRINGFIELD. THIS MOISTURE
WILL CONTINUE TO FILTER ACROSS THE REGION OVER AND AROUND THE BOSTON
MOUNTAINS TODAY WITH 70 DEW POINTS EXPECTED THIS AFTERNOON. THE
INCREASING MOISTURE...IN CONJUNCTION WITH ALMOST FULL SUNSHINE...
AFTERNOON MODEL MLCAPES OF 1800-2800 J/KG AND 20-30 KNOTS OF BULK
SHEAR WILL ALLOW STORMS TO FREELY CONVECT WHICH IS TYPICAL IN A
SUMMERTIME PULSE ENVIRONMENT. WITH THE VERY UNSTABLE AIRMASS IN
PLACE ALONG THE REMNANTS OF THE MCS AND LLJ...EXPECT SOME STORMS
THAT DEVELOP THIS AFTERNOON TO BECOME SEVERE WITH DAMAGING DOWNBURST
AND ISOLATED LARGE HAIL POSSIBLE. CLIMATOLOGICAL SEVERE MODE IN
SUMMER INDICATES THAT WIND THREAT WOULD BE OF THE GREATEST CONCERN.
THERE IS NO CAP TO SPEAK OF NOTED ON FORECAST SOUNDINGS AND MID
LEVEL MOISTURE PROGS LOOK IDEAL TO SUPPORT UPDRAFT GROWTH.
PRECIPITAL WATER VALUES ABOVE 1.50 INCHES ALSO INDICATE THAT BRIEF
HEAVY RAINFALL MAY ALSO BE A CONCERN.

AFTER TODAY...ANOTHER ROUND OF RAIN CAN BE EXPECTED MONDAY AS
ANOTHER UPPER LEVEL WAVE TRAVERSES THE BUILDING RIDGE AND PROVIDES
THE REGION WITH ANOTHER SHOT A PRECIPITATION. THIS RATHER STAGNANT
AND PERSISTENT PATTERN WILL REMAIN THROUGH MUCH OF THE REMAINDER OF
THE WEEK. THE NEAR TROPICAL WILL PERSIST OVER THE REGION INCREASING
THE CHANCES OF SCATTERED AFTERNOON THUNDERSTORMS ON A DAILY BASIS
THROUGH THE END OF THE WEEK. TEMPERATURES THROUGH THE WEEK WILL BE
IN THE UPPER 80S AND LOWER 90S...WITH MUGGY CONDITIONS OVERNIGHT AS
LOWS REMAIN IN THE UPPER 60S AND LOWER 70S.

WITH THE INITIALIZATION ISSUE OF THE GFS AND WRF FOR AND THE WAY
OVERDONE PRECIPITATION AND QPF AM CONCERNED WITH THE DIFFERENCES
LATER IN THE WEEK BETWEEN THE MODELS FOR THE END OF THE WEEK. THUS
DID NOT REALLY TOUCH THE FORECAST PAST MID WEEK HOPING FOR MORE
CONSISTENCY IN THE MODEL IN LATER RUNS. WITH THAT SAID CUT OFF LOW
OVER SOUTHER CALIFORNIA WILL SHIFT EAST DURING THE WEEK. THIS WOULD
BRING THE REGION ITS NEXT CHANCE OF PRECIPITATION LATE IN THE WEEK.

HATCH

&&

.AVIATION...

FOR THE 12Z TAF PACKAGE...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL AFFECT BOTH TAF LOCATIONS THROUGH TONIGHT. THINK
THE BULK OF THE ACTIVITY WILL BE EARLY THIS MORNING...AND AGAIN THIS
AFTERNOON. HAVE INCLUDED TEMPO GROUPS FOR THUNDER AT BOTH TAF
LOCATIONS FOR THESE PERIODS...AND VICINITY THUNDER THROUGH TONIGHT.
MVFR CEILINGS AND VISIBILITIES WILL BE POSSIBLE WITH STORMS.
PREVAILING WINDS WILL GENERALLY REMAIN OUT OF THE SOUTH TO SOUTHEAST.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 10, 4:49 AM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 AM CDT SUN JUN 10 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
549 AM CDT SUN JUN 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
 DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL TO THE SIZE
 OF QUARTERS AND HEAVY RAINFALL.

 AREAS AFFECTED AND TIMING:

 THUNDERSTORMS WILL SPREAD SLOWLY FROM WEST TO EAST THIS MORNING
 WITH SCATTERED DEVELOPMENT DURING THE LATE MORNING AND EARLY
 AFTERNOON AREAWIDE.

  DISCUSSION:

 A NEAR TROPICAL AIRMASS WILL CONTINUE TO FILTER INTO THE OZARKS
 TODAY...BEHIND A WARM FROM THAT WILL MAKE ITS WAY INTO NORTHERN
 MISSOURI THIS AFTERNOON. AS DAYTIME HEATING OCCURS...THIS AIRMASS
 WILL BECOME EXTREMELY UNSTABLE BY MID DAY. NUMEROUS THUNDERSTORMS
 WILL DEVELOP...AND SOME OF THEM WILL LIKELY BECOME SEVERE. THE
 PRIMARY HAZARD WITH THESE STORMS WILL BE DAMAGING DOWN BURST
 WINDS...HOWEVER...A FEW OF THE MORE SEVERE STORMS MAY HAVE LARGE
 HAIL UP TO AN INCH IN DIAMETER. FREQUENT CLOUD TO GROUND LIGHTNING
 AND HEAVY RAINFALL WILL ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 THUNDERSTORMS ARE EXPECTED ON AN AFTERNOON BASIS THROUGH SATURDAY.
 A RATHER STAGNANT WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF
 THE WEEK. THIS WILL KEEP THE UNSTABLE AND HUMID AIRMASS ACROSS
 THE REGION. THUNDERSTORMS WILL BE SCATTERED IN NATURE...AND BE
 CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. A FEW SEVERE THUNDERSTORMS
 CONTAINING DOWN BURST WIND GUSTS CAN NOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT DUE TO
 THE EXPECTED ISOLATED NATURE OF THE SEVERE STORMS. HOWEVER...STAY
 TUNED FOR UPDATES DURING THE DAY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

In the hours before

Special weather statement, Jun 10, 4:18 AM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 AM CDT SUN JUN 10 2007

KSZ073-101045-
BOURBON KS-
518 AM CDT SUN JUN 10 2007

...SIGNIFICANT WEATHER ALERT FOR BOURBON COUNTY UNTIL 545 AM CDT...

AT 513 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BLUE MOUND...OR 14 MILES
SOUTHWEST OF MOUND CITY...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
BOURBON COUNTY...INCLUDING THE TOWN OF MAPLETON.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

SCHAUMANN

The radar

The Pleasant Hill radar (KEAX), 122 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

21 flash flood, 3 hail, 1 tornado. Local standard time, as filed.

Flash Flood, Morgan

When
June 10, 6:30 AM CST to 10:00 AM CST
Where
Morgan County, 0.54 mi E of Syracuse
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.670, -92.870

A section of Highway 5 north of Syracuse became impassable to motorists due to flash flooding.

Hail, Barton

When
June 10, 3:37 PM CST
Where
Barton County, 0.88 mi SE of Liberal
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
37.560, -94.520

Flash Flood, Barton

When
June 10, 3:55 PM CST to June 11, 4:00 PM CST
Where
Barton County, 0.88 mi SE of Mulberry
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.560, -94.570

Several episodes of heavy rain across Barton County caused significant flash flooding over much of the county. Southern and central sections of the county was impacted the most, including the city of Lamar. Highway 71 south of Lamar became impassable to motorists as flash flooding inundated all four lanes of the highway.

Hail, Jasper

When
June 10, 4:05 PM CST
Where
Jasper County, Avilla
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.200, -94.130

Tornado, Barton

When
June 10, 4:08 PM CST to 4:10 PM CST
Where
Barton County, 0.69 mi S of Lamar
Rating
EF0
Path length
0.5 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
37.490, -94.280

A National Weather Service storm servey revealed that an EF-0 tornado touched down on the southwest corner of Lamar Lake. Damage to several trees occurred and wind speeds were estimated at 80 mph.

Hail, Barton

When
June 10, 4:15 PM CST
Where
Barton County, 0.88 mi SE of Nashville
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
37.370, -94.490

Flash Flood, Jasper

When
June 10, 7:20 PM CST to June 11, 4:00 PM CST
Where
Jasper County, 0.88 mi NE of Carthage
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.179, -94.309

Training thunderstorms caused significant widespread flooding across the northwestern half of Jasper County. Road closures were too many to count. This rainfall saturated the ground prior to another round of excessive rainfall during the overnight period from the 11th to the 12th.

Flash Flood, Newton

When
June 11, 12:51 AM CST to 4:00 PM CST
Where
Newton County, Neosho
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.870, -94.370

Excessive rainfall caused flash flooding over downtown Neosho. Numerous county roads were also inundated with flash flooding. Road closures were too many to count.

Flash Flood, Lawrence

When
June 11, 4:00 AM CST to 9:00 AM CST
Where
Lawrence County, 2.65 mi SE of Rescue
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
37.150, -93.950

Roads and low lying areas near the Spring River experienced flash flooding in response to excessive rainfall. Sections of Highway 97 became impassable due to flooding from the Spring River and White Oak Creek.

Flash Flood, Dade

When
June 11, 5:45 AM CST to 10:00 AM CST
Where
Dade County, 1.77 mi NW of Dumbeck
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.388, -93.923

Heavy rain caused flash flooding across sections of Highway 160 east of Lockwood.

Flash Flood, Polk

When
June 11, 7:45 AM CST to 10:00 AM CST
Where
Polk County, 0.88 mi SE of Pleasant Hope
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.460, -93.270

Excessive rainfall within the Pomme De Terre River basin caused the river to flood low lying areas near the community of Pleasant Hope.

Flash Flood, Barry

When
June 11, 8:14 AM CST to 10:30 AM CST
Where
Barry County, 0.55 mi W of Monett
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.920, -93.930

Excessive rainfall over northwest Barry County caused numerous roads to become impassable to motorists.

Flash Flood, Christian

When
June 11, 8:31 AM CST to 10:30 AM CST
Where
Christian County, 0.89 mi SE of Nixa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.040, -93.290

A few roads within the city of Nixa experienced flash flooding from heavy rainfall.

Flash Flood, Dallas

When
June 11, 8:44 AM CST to 10:44 AM CST
Where
Dallas County, 2.82 mi S of March
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.480, -93.090

Roads and low lying areas near the Pomme De Terre River became flooded due to excessive rainfall.

Flash Flood, Greene

When
June 11, 9:00 AM CST to 10:45 AM CST
Where
Greene County, 0.55 mi E of Springfield
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.200, -93.290

Heavy rain caused a few low lying areas in Springfield to experience minor flash flooding.

Flash Flood, Dade

When
June 12, 12:16 AM CST to 11:00 AM CST
Where
Dade County, 0.55 mi E of Greenfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.420, -93.840

A band of heavy rain caused several areas of Dade County to experience flash flooding. Numerous roads in the community of Greenfield became impassable to motorists. The intersection of DD and M also became heavily flooded.

Flash Flood, Polk

When
June 12, 3:01 AM CST to 7:00 AM CST
Where
Polk County, 0.55 mi E of Eudora
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.480, -93.540

Heavy rain caused a section of Highway W to flood in between Eudora and Dadeville.

Flash Flood, Greene

When
June 12, 5:07 AM CST to 11:00 AM CST
Where
Greene County, 5.32 mi NNW of Hickory Barren
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.420, -93.270

A cluster of heavy rain tracked across northern Green County and produced significant flooding. The Fellows Lake area was impacted the hardest as small streams flooded numerous roads near the lake.

Flash Flood, Webster

When
June 12, 6:20 AM CST to 11:00 AM CST
Where
Webster County, 0.88 mi SE of Fordland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.160, -92.940

A cluster of heavy rain fell over southwest sections of Webster County. Panther Creek, James River, and Finley River all experienced flash flooding due to this excessive rainfall.

Flash Flood, Jasper

When
June 12, 6:45 AM CST to 7:00 PM CST
Where
Jasper County, 4.46 mi W of Maple Grove
Cause
Heavy Rain
Property damage
$150,000
Reported by
Department of Highways
Coordinates
37.250, -94.211

Significant flooding occurred over Jasper County. Center Creek and the Spring River were impacted the most with this excessive rainfall. Approximately 20 homes were flooded from the Spring River.

Flash Flood, Lawrence

When
June 12, 6:45 AM CST to 7:15 PM CST
Where
Lawrence County, 1.1 mi E of Stotts City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.100, -93.950

An additional period of heavy rainfall caused numerous roads along the Spring River to flood. The community of Miller also experienced heavy flooding.

Flash Flood, Douglas

When
June 12, 6:52 AM CST to 11:00 AM CST
Where
Douglas County, 0.55 mi W of Ava
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.950, -92.660

Heavy rain caused a section of Highway Y flooded and became impassable to motorists.

Flash Flood, Newton

When
June 12, 12:00 PM CST to 2:00 PM CST
Where
Newton County, Neosho
Cause
Heavy Rain
Reported by
Public
Coordinates
36.870, -94.370

Flash flooding over downtown areas of Neosho occurred in response to excessive rainfall.

Flash Flood, McDonald

When
June 12, 1:00 PM CST to 7:30 PM CST
Where
McDonald County, 0.69 mi S of Pineville
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.590, -94.380

A 66 year old male died after driving into a flooded low water crossing. Witnesses report he drove a truck into 5 feet of swiftly flowing water at the intersection of Klondike Road and the Beamon Hollow Branch of the Buffalo Creek. Numerous other locations across McDonald County experienced flash flooding.

Flash Flood, Christian

When
June 12, 2:12 PM CST to 7:30 PM CST
Where
Christian County, 3.09 mi ENE of Linden
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.070, -93.080

Excessive rainfall across eastern Christian County and southwest Webster County caused flash flooding along the Finley River. Evacuations occurred at Heritage Chysler and one water rescue occurred near Sparta.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, McDonald2007-06-1266MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyThe tornado archive for Missouri, 2007Warnings in Missouri, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44273, 44478, 44277, 44479, 44484, 44480, 44280, 44282, 44295, 44304, 44307, 44309, 44315, 44381, 44383, 44388, 44447, 44393, 44400, 44408, 44414, 44438, 44457, 44463, 44476.